Hail, Sanborn
- When
- September 20, 5:10 AM CST
- Where
- Sanborn County, 3 mi NE of Forestburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.051, -98.057
Thunderstorms produced marginally large hail at a few locations in southeast South Dakota during the early morning of September 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail at a few locations in southeast South Dakota during the early morning of September 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 2:30 AM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT THU SEP 20 2007 .DISCUSSION... CURRENTLY...PLENTY OF TS HAS FIRED JUST NW OF THE FSD FA WITH MORE SCT TO ISOLD ACTIVITY IN THE WRN PTNS OF THE FSD FA. ATTM...MUCH GREATER MID LVL LAPSE RATES EXIST ON THE VERY WRN EDGE OF THE FA WITH STRONG WAA AND ISENTROPIC ASCENT. PRETTY STRONG MID LVL S/W IS ASSOCIATED WITH ALL OF THIS ACTION...AND IT WL HEAD OFF IN A NE DIRECTION TODAY TAKING THE STRONGEST MID LVL -DIV Q WITH IT. DID NOT ALTER GOING WX/POPS A LOT AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS FEATURE THE PAST FEW RUNS. KEPT THE HIGHEST CHCS OF RAINFALL THRU THE NRN FA TODAY WHERE EXTREMELY STRONG WAA LINGERS WITH THE H7-H5 -DIV Q. THIS SYSTEM THEN BEGINS TO EXIT SW MN VERY LATE TODAY AND THIS EVENING. IT WL BE WINDY TODAY AS ADVERTISED...BUT MAX TEMPS ARE A CHALLENGE. BOTH NAM AND GFS RH TIME SECTIONS SHOW A HIGH DEGREE OF SATURATION IN THE LOWEST LYRS UP TO ABOUT H85 WITH THE MID LVL WAVE...MAINLY ACROSS THE NW HALF OF THE FSD FA. THIS FEATURE... COUPLED WITH MID LVL CLOUDS...COULD INHIBIT HEATING OVER A LOT OF THIS AREA. H85 TEMPS ARE VERY WARM...AND IF FULLY MIXED...MANY LOCATIONS WOULD BE IN THE MID 80S TO MID 90S TODAY. THAT BEING SAID...SAVED THE ONLY 90 DEG READINGS FOR OUR SW FA TODAY WHERE SOME CLEARING SHOULD TAKE PLACE BEHIND THE WAVE THIS AFTN. OTHERWISE... TEMPERED HIGHS DUE TO CLOUD COVER. LATER TONIGHT...THE CURRENT S/W WL BE HISTORY FOR THIS AREA... FOLLOWED BY STRONG UPPER TROFFING..MOVG RAPIDLY EWD ACROSS THE NRN PLAINS LATE TONIGHT AND FRIDAY. THE NAM AND GFS HAVE COME AROUND CLOSER IN AGREEMENT WITH THIS NEXT SYSTEM...WITH THE NAM PLAYING CATCHUP WITH THE GFS IN CONTINUING THE DIG THE WAVE FURTHER SWD. BUT TIMING DIFFERENCES ARE MINIMAL. DECIDED TO INTRODUCE SOME LOW POPS OVR PARTS OF THE NRN HALF OF OUR FA...JUST AHEAD OF THE MID LVL FRONT VERY LATE TONIGHT AND INTO FRI MORNING. THERE IS JUST ENUF MID LVL MOISTURE POOLING ALONG WITH A VERY TIGHT INSTABILITY GRADIENT THAT IS BOTHERSOME. HOWEVER LOWER LVLS ARE VERY DRY. BEHIND THE MID LVL MOISTURE...BOTH THE NAM AND GFS RH TIME SECTIONS ARE BONE DRY...CWA WIDE BY FRI AFTN. AND WITH THE STOUT NW SFC FLOW...MIXING POTENTIAL IS WAY UP THERE...ON AVERAGE AROUND H8. THEREFORE FULLY MIXED THE H85 TEMPS AND THEN SOME MORE. ATTM...WE SHOULD BE CLEAR OF A WIND ADVY FOR FRIDAY AS THE STRONG CAA AND PRS RISES ARE LIMITED TO JUST BEHIND THE SFC FROPA. THEREFORE BY AFTN...OUR TEMP ADVECTION BECOMES RATHER NEUTRAL WITH MINIMAL PRS RISES. FOR A COUPLE OF HRS JUST BEHIND THE FRONT...WOULD NOT BE SURPRISED TO SEE MANY LOCATIONS PUSHING WIND ADVY CRITERIA OF 30 MPH...BUT NOT A LONG ENUF DURATION TO WARRANT AN ADVY ATTM. COOLED OFF LOWS A COUPLE OF DEGS MOST LOCATIONS FRI NIGHT WITH A SFC RIDGE MOVG OVR THIS AREA...ALONG WITH DRY DEWPTS. SATURDAY IS MARKED BY S/W RIDGING OVR THIS AREA WITH A STRONG REBOUND IN SFC TEMPS. THEN A SW SFC FLOW ALOFT BEGINS TO TAKEOVER AGAIN SAT NIGHT THRU EARLY NEXT WEEK AS A BIG UPPER TROF MOVES INTO THE WRN CONUS. BOTH THE 00Z GFS AND ECMWF ARE POINTING AT SOME HIGH QPF VALUES OVR OUR WRN CWA SUNDAY NIGHT WHICH WL NEED LOOKED AT FURTHER. THIS COULD VERY WELL TRANSLATE EWD TO THE ERN HALF OF THE FA ON MONDAY. WE ALREADY HAVE DECENT POPS GOING FOR THOSE TWO PERIODS...SO DID NOT ALTER ATTM. && .AVIATION... MVFR CEILINGS TO DEVELOP AT TAF SITES THIS MORNING...MAINLY AFTER 10Z AS A WARM FRONT PUSHES THROUGH THE AREA. CEILINGS WILL MAINLY BE IN THE 2 TO 4 KFT RANGE UNTIL LATE MORNING INTO THE EARLY AFTERNOON WHEN STRATUS WILL BREAK UP. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT ALL LOCAL TAF SITE TODAY BUT THE BEST CHANCES FOR STORMS WILL BE INTO NE SD. TROUGH OF LOW PRESSURE OVER THE WRN DKTS WILL INDUCE VERY STRONG SOUTHERLY WINDS TODAY. BY THIS AFTERNOON SRLY SFC WINDS OF 20 TO 30 KTS WITH GUSTS TO 40 KTS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/SL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 456 AM CDT THU SEP 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 456 AM CDT THU SEP 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE MINNESOTA LINE. THE PRIMARY THREATS ARE ISOLATED HAIL TO THE SIZE OF NICKELS TO QUARTERS...AS WELL AS ISOLATED WIND GUSTS TO AROUND 60 MPH. FURTHER SOUTH...SMALL CHANCES FOR THUNDERSTORMS EXISTS. THE AIRMASS ALOFT IS A BIT MORE STABLE FROM ABOUT I 90 AND POINTS SOUTHWARD. ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE TOTALLY RULED OUT IN THESE AREAS...MOST OF THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VIGOROUS UPPER AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS AREA SUNDAY NIGHT AND MONDAY. STRONG TO SEVERE THUNDERSTORMS COULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE DAY MAINLY ALONG AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE MINNESOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 59778, 59779, 59780.